Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 145, NWS Denver/Boulder, CO

July 19, 2020Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 19, 2020, 6:34 PM MDT for Phillips County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 6:34 PM MDT (00:34 UTC)
Expired
Jul 19, 2020, 7:00 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Phillips County, CO

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 4:06 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WUUS55 KBOU 200034
SVRBOU
COC095-200100-
/O.NEW.KBOU.SV.W.0145.200720T0034Z-200720T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
634 PM MDT Sun Jul 19 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Phillips County in northeastern Colorado...

* Until 700 PM MDT.

* At 634 PM MDT, a severe thunderstorm was located 5 miles north of
  Holyoke, moving east at 40 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. People and animals 
           outdoors will be injured. Expect hail damage to roofs, 
           siding, windows, and vehicles.

* Locations impacted include...
  Holyoke, Amherst and Pleasant Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 10206 4045 10242 4075 10232 4075 10206
TIME...MOT...LOC 0034Z 284DEG 35KT 4065 10234 

HAIL...2.00IN
WIND...70MPH
 
$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:19 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 19, 3:19 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
319 PM MDT Sun Jul 19 2020

.SHORT TERM...(This evening through Monday)
Issued at 319 PM MDT Sun Jul 19 2020

Scattered showers/storms continue to develop over the mountains,
foothills and Palmer Divide area this afternoon. Storms will
continue to send out outflow boundaries which will spark and send
further storms out onto the northeast plains through this
evening. Still looking at a few severe storms possible with
damaging outflow winds up to 70 mph and marginally large hail.
Majority of storms should have moved out of our county warning
area by midnight. Could be some areas of stratus and patchy fog
later tonight over the northeast plains with lingering low level
moisture.

On Monday, Colorado will be under a light to moderate northwest flow
aloft. For much of the day, airmass will be capped with initial
convection firing off mountains and higher terrain.  Good potential
CAPE values of 2000-3000j/kg but may take most of the day to
dissolve the low level stable layer. Better chance for storms will
be into the evening for a "late show" and potential for severe
storms with large hail and damaging winds.

.LONG TERM...(Monday night through Sunday)
Issued at 319 PM MDT Sun Jul 19 2020

As storms in the late afternoon trudge eastward, they will have a
better chance of breaking the cap and continuing into the evening.
With CAPE values near 3000 J/kg, may have a chance to see some
strong storms before the total loss of the suns heat. Though there
will likely continue to be convection into the night. Some
outflow and southeasterly low level winds may blow in some low
stratus or patchy fog by early Tuesday morning

Tuesday will see an increase in precipitable water values as
surface to 700 mb flow becomes southeasterly and transports in
Gulf moisture. Temperatures will remain similar to Monday as with
increasing CAPE values. Bulk shear will increase slightly, so
scattered to numerous showers and thunderstorms are expected, with
a higher chance of stronger and wetter storms. Activity will
likely continue into the evening.

The upper high will have moved from the Four Corners region Monday
evening east to the southeastern United States Wednesday morning.
This will allow for south-southwesterly flow to transport
subtropical moisture into the state. This combined with a
shortwave trough moving northeast out of the Great Basin and over
the Northern Rockies will allow for an increase in coverage of
storms for the high country. However, a surface trough over the
metro area and eastern plains will help dry the storms up moving
east. Storms will have a hard time making it much past the I25
corridor.

The state will continue to be open to subtropical moisture
Thursday on into Saturday as the upper high stays to the east of
the region. This will allow for continual near to above normal
temperatures and daily scattered to numerous shower and storms
every afternoon into the evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 319 PM MDT Sun Jul 19 2020

Outflow boundaries from initial thunderstorms will create impacts
at local terminals with mainly strong wind gusts from 30 to 45kt.
Somewhat drier on Monday but still isolated late day/evening
storms still possible. Not enough areal coverage to include in
TAF'S at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, Jul 19, 10:02 AM MDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1002 AM MDT Sun Jul 19 2020

COZ030>051-201615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1002 AM MDT Sun Jul 19 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop in and near the
mountains and Front Range foothills around the noon hour and then
spread northeast across the rest of the northeast plains into this
evening. A slight risk of severe thunderstorms is possible along
and east of a line from Akron to Sterling, with a marginal risk
just east of the I-25 corridor. Moisture levels and instability have
increased today which will lead to a larger threat for severe
storms today.

Large hail up to golfball size, and damaging wind gusts to 70 mph
will be the main threats. One or two brief tornadoes are also
possible but the threat is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered showers and thunderstorms are expected to
develop each afternoon and continue into the evening. A few strong
to severe storms will be possible Monday and Tuesday, mainly over
the northeast plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm today.

In the hours before

Special weather statement, Jul 19, 4:12 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Denver CO
412 PM MDT Sun Jul 19 2020

COZ042>044-192300-
Central and South Weld County CO-Morgan County CO-
Northeast Weld County CO-
412 PM MDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES UNTIL 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Riverside Reservoir, or 27 miles east of Greeley,
moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm alng will
small hail up to 3/8th of an inch.

Locations impacted include...
Wiggins, Jackson Reservoir, Orchard, Riverside Reservoir and
Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4016 10412 4032 10448 4056 10441 4073 10419
      4062 10383
TIME...MOT...LOC 2211Z 306DEG 28KT 4046 10424

RJK
Local storm report, Jul 19, 5:50 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
550 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND GST     6 NE STERLING           40.69N 103.13W
07/19/2020  M60 MPH          LOGAN              CO   STORM CHASER

0537 PM     HAIL             6 NE STERLING           40.69N 103.13W
07/19/2020  M1.00 INCH       LOGAN              CO   STORM CHASER

&&
Local storm report, Jul 19, 5:58 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     STERLING                40.63N 103.21W
07/19/2020  M58 MPH          LOGAN              CO   ASOS

0557 PM     HAIL             STERLING                40.63N 103.21W
07/19/2020  M1.00 INCH       LOGAN              CO   PUBLIC

            ALSO REPORTED TREE LIMBS DOWN AND HEAVY
            RAIN.

&&
Local storm report, Jul 19, 6:02 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
602 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             STERLING                40.63N 103.21W
07/19/2020  M1.00 INCH       LOGAN              CO   PUBLIC

            ALSO REPORTED TREE LIMBS DOWN AND HEAVY
            RAIN.

0555 PM     TSTM WND GST     STERLING                40.63N 103.21W
07/19/2020  M58 MPH          LOGAN              CO   ASOS

0537 PM     HAIL             6 NE STERLING           40.69N 103.13W
07/19/2020  M1.00 INCH       LOGAN              CO   STORM CHASER

0537 PM     TSTM WND GST     6 NE STERLING           40.69N 103.13W
07/19/2020  M60 MPH          LOGAN              CO   STORM CHASER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:05 PM MDTTornado WarningBOULogan, Sedgwick25 min
Jul 19, 6:14 PM MDTTornado WarningBOUPhillips31 min
Jul 20, 3:55 PM MDTSevere Thunderstorm WarningBOUWeld50 min
Jul 20, 4:14 PM MDTAreal Flood WarningBOULarimer, Weld3 hr
Jul 20, 4:18 PM MDTFlash Flood WarningBOULarimer, Weld3 hr
Jul 20, 4:43 PM MDTSevere Thunderstorm WarningBOULarimer, Weld32 min
Jul 20, 5:14 PM MDTSevere Thunderstorm WarningBOUWeld31 min
Jul 20, 5:15 PM MDTSevere Thunderstorm WarningBOUWeld28 min
Jul 20, 5:20 PM MDTAreal Flood AdvisoryBOUWeld115 min
Jul 20, 5:24 PM MDTSevere Thunderstorm WarningBOULincoln20 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.